Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 162, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Jun 10, 2009, 8:03 AM CDT for 4 counties in Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 10, 2009, 8:03 AM CDT (13:03 UTC)
- Expired
- Jun 10, 2009, 9:00 AM CDT
- In force
- 57 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
Counties Cochran County, TX, Hockley County, TX, Terry County, TX, Yoakum County, TX
The radar
The Lubbock radar (KLBB), 77 km from the middle of the area, began a volume at 13:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 1.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1616 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1221 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 7:18 AM CDT, 45 minutes earlier.
Area forecast discussion, Jun 10, 7:18 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 718 AM CDT WED JUN 10 2009 .UPDATE... SATELLITE/RADAR TRENDS SUGGEST FORCING/ASCENT IS QUICKLY RESULTING IN UPWARD CONVECTIVE TRENDS OVER SOUTHWESTERN TEXAS/EASTERN NEW MEXICO. THIS ACTIVITY IS POISED TO OVERSPREAD THE AREA WITHIN THE NEXT 1-3 HOURS. THUS HAVE INCREASE 12-18Z GRIDDED POPS INTO THE 30-40 PERCENT RANGE OVER THE WEST/SOUTH ZONES. THIS CONVECTION IS NOT WELL RESOLVED/ANTICIPATED BY NWP SOLUTIONS...SO CURRENT TRENDS MAY PROVE TO INFLUENCE FORECAST CONDITIONS THROUGH THE REMAIND OF THE TODAY PERIOD...HOWEVER...ATTM WE STILL ANTICIPATE DRYLINE EVOLUTION LATER TODAY WITHIN ASSOCIATED SEVERE RISK. IN THE MEANTIME... STRONGER CONVECTION NOW DEVELOPING OVER SOUTHEASTERN NEW MEXICO/WESTERN BASIN MAY PRESENT A THREAT OF HAIL UP TO ONE INCH IN DIAMETER AS IT PROPAGATES NORTHEASTWARD LATER THIS MORNING. && .AVIATION... THE POTENTIAL FOR SUB-VFR CONDITIONS WILL EXIST AT KLBB AND KCDS...BUT TIMING AND MAGNITUDE PRESENTS CHALLENGES. INCREASING THUNDERSTORM ACTIVITY TO THE WEST SUGGEST VIS/CIG REDUCTIONS MAY OCCUR BEFORE 18Z AT KLBB...AND MOSTLY LIKELY DURING THE 18-24Z TIMEFRAME AT KCDS. && .PREV DISCUSSION... /ISSUED 359 AM CDT WED JUN 10 2009/ SHORT TERM... THE PROSPECTS FOR ADDITIONAL RAIN/STORMS OVER PART OF THE SOUTH PLAINS REGION REMAINS THE FOCUS THIS PERIOD...AS AN UA STORM SYSTEM IS POISED TO APPROACH THE AREA TODAY. CURRENT VAPOR IMAGERY REVEALS A POTENT MID/UPPER AIR SHORTWAVE TROUGH OVER ARIZONA. SCATTERED CONVECTION IS ONGOING ATTM JUST EAST OF THIS FEATURE OVER SOUTHEASTERN ARIZONA/WESTERN NEW MEXICO...AND ADDITIONAL SEVERE CONVECTION IS OCCURRING IN PROXIMITY TO ASSOCIATED JET DYNAMICS OVER THE BIG BEND. WEAKER SHOWERS ARE ALSO OCCURRING WITHIN A WEAK WAA REGIME OVER THE WEST/CENTRAL TEXAS INCLUDING THE SOUTHEASTERN FA. LOW LEVEL MOISTURE IS GRADUALLY INCREASING ATTM... AND THIS TREND SHOULD PERSIST THROUGH EARLY TODAY BEFORE A DRYLINE IS PROGGED TO TIGHTEN OVER THE WESTERN/CENTRAL SOUTH PLAINS. SOME INCONSISTENCIES ARE SEEN IN MODEL DERIVED QPF FIELDS WHICH WAVER CONFIDENCE IN TIMING/LOCATION OF CONVECTION...BUT WILL GENERALLY DEPICT CHANCE /30 PERCENT/ POPS OVER THE SOUTHEAST TO ACCOUNT FOR MENTIONED WAA ACTIVITY THROUGH 18Z...THEN WILL INCREASE TO 30-40 PERCENT EAST OF SAID DRYLINE AS THE THEN WEAKENING UA FEATURE EJECTS NORTHEASTWARD OVER THE SOUTHERN ROCKIES THIS AFTERNOON. GIVEN THE TIMING OF THE UA TROUGH...CI MAY OCCUR ALONG THE DEVELOPING DRYLINE BY MID AFTERNOON...ALONG AND/OR WEST OF THE I27/HWY 87 CORRIDOR... THEN SPREAD EAST AS THE BEST FORCING/ASCENT MOVES EASTWARD WITH THE PASSING TROUGH AXIS. THE HIGHEST POPS /40 PERCENT/ WILL BE DRAWN OVER THE EASTERN HALF OF THE FA DURING THE 18-00Z TIME FRAME. WITH LOW LEVEL MOISTURE MODESTLY INCREASING THROUGH THE DAY EAST OF THE EVOLVING DRYLINE...INSTABILITY IS EXPECTED TO RANGE FROM 1- 2KJ/KG. GIVEN THE STRENGTHENED WIND FIELDS ASSOCIATED WITH THE UA TROUGH...INCLUDING AN IMPRESSIVE 60KT AT 500MB...DEEP LAYER /0-6KM/ SHEAR WILL INCREASE TO AOA 50KT BY AFTERNOON AND WILL BE SUPPORTIVE OF ORGANIZED SEVERE STORMS...ESPECIALLY EAST OF THE INTERSTATE THIS AFTERNOON. OTHERWISE...TEMPERATURE FORECASTS ARE TRICKY TODAY...GIVEN INCREASED MOISTURE EAST AND STRONG LOW LEVEL THERMAL RIDGING WEST OF THE DRYLINE. WILL GENERALLY RANGE MAXIMA FROM MID 90S SOUTHWEST...TO LOW 90S EAST. CONVECTION WILL LIKELY WANE DURING THE EARLY EVENING AS THE BEST FORCING/ASCENT TRANSLATES EAST OF THE SOUTH PLAINS REGION. LONG TERM... LITTLE CHANGES MADE TO THE EXTENDED FORECAST AS FORECAST MODELS CONTINUE TO SHOW PERSISTENT UPPER TROUGHING ACROSS THE PACIFIC OCEAN AND A CLOSED SUBTROPICAL HIGH ACROSS MEXICO AND SOUTH TEXAS. ALTHOUGH THERE IS A SLIGHT TIMING/LOCATION DISCREPANCY AMONGST MODELS...IN GENERAL A COLD FRONT WILL MOVE ACROSS PORTIONS OF THE CWA THURSDAY MORNING. THE NAM AND GFS ARE A BIT MORE AGGRESSIVE WITH THE SOUTHWARD EXTEND OF THE FRONT...VERSUS THE GFS KEEPING IT ACROSS NORTHEASTERN ZONES. THUS...WITH LOW LEVEL MOISTURE BEHIND THE FRONTAL BOUNDARY AND A DRYLINE DEVELOPING ACROSS THE FAR EASTERN PORTIONS OF THE CWA THURSDAY AFTERNOON...HAVE CONCEDED TO KEEP PREVIOUS FORECAST THOUGHTS AND HOLD ON TO THUNDERSTORM POTENTIAL THURSDAY EVENING THROUGH FRIDAY MORNING ALONG THE TRIPLE POINT /EASTERN ZONES/. WITH PROGGED CAPE VALUES OF 1500 TO 2000 J/KG...35 TO 45 KNOT DEEP LAYER SHEAR AND ADEQUATE LIFTED INDICES...SEVERE WEATHER POTENTIAL WILL EXIST WITH LARGE HAIL AND GUSTY WINDS BEING THE PRIMARY THREATS. MODEL GUIDANCE HINTS AT THE FRONT STALLING ACROSS PORTIONS OF THE CWA THROUGH THE WEEKEND...BEFORE THE SUBTROPICAL HIGH AMPLIFIES ACROSS THE REGION...PUSHING THE FRONT NORTHWARD BY MONDAY. THUS...TEMPS WILL LIKELY BE ONLY SLIGHTLY COOLER ACROSS THE NORTHERN SOUTH PLAINS /AT/SLIGHTLY ABOVE CLIMO/ AS 850 MB TEMPS HOVER AROUND 30 DEGREES CELSIUS. MONDAY THROUGH WEDNESDAY...UPPER RIDGE AMPLIFIES AND PROPAGATES SLIGHTLY TO THE EAST AS SFC TROUGHING DEVELOPS ACROSS THE PANHANDLES. THUS...SFC WINDS MAY BECOME SLIGHTLY BREEZY EACH LATE AFTERNOON/EVENING OF THE AFOREMENTIONED PERIOD. ALTHOUGH EMBEDDED IMPULSES WITHIN THE WEST TO SOUTHWESTERLY FLOW ALOFT AND WARM TEMPS MAY OCCUR THROUGHOUT THE EXTENDED FORECAST /NOT TO MENTION POSSIBLE DRYLINE ACTIVITY SATURDAY AND SUNDAY AFTERNOON/...AN ISOLATED STORM OR TWO COULD OCCUR EACH AFTERNOON. HOWEVER...HAVE SIDED WITH THE PREVIOUS FORECAST AND KEPT POPS BELOW MENTIONABLE LEVELS AFTER FRIDAY MORNING. THIS IS DUE TO A LACK OF A STRONG SYNOPTIC SIGNAL. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 90 56 88 56 91 / 30 10 10 10 10 TULIA 91 59 91 58 90 / 30 20 10 10 10 PLAINVIEW 93 60 92 59 91 / 30 20 10 10 10 LEVELLAND 93 62 95 60 96 / 40 10 10 10 10 LUBBOCK 93 64 94 61 96 / 40 20 10 10 10 DENVER CITY 96 60 97 62 100 / 40 10 10 10 10 BROWNFIELD 96 63 96 61 97 / 40 10 10 10 10 CHILDRESS 94 65 90 64 91 / 40 30 20 20 10 SPUR 94 67 97 64 95 / 40 20 10 10 10 ASPERMONT 92 69 97 67 99 / 40 20 10 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 20
Hazardous weather outlook, Jun 10, 7:04 AM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 704 AM CDT WED JUN 10 2009 TXZ021>044-111215- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 704 AM CDT WED JUN 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER TODAY OVER MUCH OF THE WEST TEXAS SOUTH PLAINS. THE MOST LIKELY AREAS TO BE IMPACTED BY SEVERE WEATHER WILL BE THOSE ALONG AND EAST OF THE INTERSTATE 27 AND U S HIGHWAY 87 CORRIDOR DURING THE AFTERNOON AND EARLY EVENING HOURS. THIS MORNING...A STRONG STORM SYSTEM WAS LOCATED OVER ARIZONA...AND WILL MOVE EASTWARD OVER THE SOUTHERN ROCKIES AS A DRYLINE DEVELOPS OVER THE WESTERN SOUTH PLAINS. SHOWERS AND THUNDERSTORMS WILL SPREAD NORTHWARD FROM SOUTHEASTERN NEW MEXICO AND THE PERMIAN BASIN AS MOISTURE INCREASES IN ADVANCE OF THIS FEATURE...AND A FEW OF THESE STORMS MAY PRODUCE HAIL UP TO ONE INCH IN DIAMETER OVER THE THE SOUTHWESTERN AND CENTRAL SOUTH PLAINS AND THE SOUTHERN ROLLING PLAINS THIS MORNING. OTHERWISE...MORE INTENSE STORMS WILL LIKELY DEVELOP ALONG AND EAST OF A DEVELOPING DRYLINE BY MID AFTERNOON. THESE STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS AS THEY SPREAD EAST TOWARD THE ROLLING PLAINS BY LATE AFTERNOON AND EARLY EVENING. GIVEN THE DEGREE OF INSTABILITY AND SHEAR EXPECTED LATER TODAY...A FEW SUPERCELL THUNDERSTORMS ARE POSSIBLE...AND THESE STORMS MAY PRESENT A THREAT OF LOCALIZED VERY LARGE HAIL GREATER THAN TWO INCHES IN DIAMETER. AN ISOLATED AND BRIEF TORNADO MAY ALSO BECOME POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A DRYLINE WILL DEVELOP ACROSS THE EXTREME EASTERN SOUTH PLAINS AND ROLLING PLAINS THURSDAY AFTERNOON...INDUCING CHANCES FOR SHOWERS AND THUNDERSTORMS ALONG AND EAST OF THE DRYLINE. WITH SUFFICIENT INSTABILITY...SOME STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON.
In the hours before
Special weather statement, Jun 10, 7:45 AM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 745 AM CDT WED JUN 10 2009 TXZ039-101315- YOAKUM TX- 745 AM CDT WED JUN 10 2009 ...STRONG THUNDERSTORM ACROSS YOAKUM COUNTY... AT 643 AM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES WEST OF DENVER CITY...MOVING NORTHEAST AT 40 MPH. SMALL HAIL AND LOCALLY STRONG WINDS CAN BE EXPECTED WITH THIS STORM AS IT TRACKS ALONG HIGHWAY 82 TOWARD PLAINS. IF CAUGHT OUTSIDE... SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS. THIS STORM IS INCREASING IN INTENSITY AND SEVERE WEATHER MAY DEVELOP RAPIDLY. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. LAT...LON 3337 10296 3334 10259 3297 10263 3297 10304 TIME...MOT...LOC 1243Z 235DEG 35KT 3305 10306
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:17 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Kent, King, Stonewall | 58 min |
| Jun 9, 8:06 PM CDT | Areal Flood Advisory | LUB | Kent | 114 min |
| Jun 9, 9:22 PM CDT | Areal Flood Advisory | LUB | Stonewall | 113 min |
| Jun 10, 8:50 AM CDT | Areal Flood Advisory | LUB | Yoakum | 115 min |
| Jun 10, 9:01 AM CDT | Severe Thunderstorm Warning | LUB | Cochran, Hockley, Lamb, Lubbock, Lynn, Terry and 1 more | 44 min |
| Jun 10, 9:19 AM CDT | Areal Flood Advisory | LUB | Cochran, Hockley, Terry, Yoakum | 116 min |
| Jun 10, 9:27 AM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd, Hale, Lubbock | 63 min |
| Jun 10, 9:29 AM CDT | Severe Thunderstorm Warning | LUB | Hale, Lamb | 46 min |
| Jun 10, 9:36 AM CDT | Areal Flood Advisory | LUB | Lubbock | 80 min |
| Jun 10, 10:04 AM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Floyd, Motley | 41 min |
| Jun 10, 10:28 AM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Crosby, Floyd, Hale, Lubbock, Swisher | 47 min |
| Jun 10, 10:43 AM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle, Hall, Motley | 47 min |
| Jun 10, 10:53 AM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Hall, Motley, Swisher | 52 min |
| Jun 10, 11:23 AM CDT | Severe Thunderstorm Warning | LUB | Childress, Hall | 37 min |
| Jun 10, 12:15 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lubbock, Lynn, Terry | 45 min |
| Jun 10, 12:19 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, King, Motley | 41 min |
| Jun 10, 12:29 PM CDT | Severe Thunderstorm Warning | LUB | Lubbock | 46 min |
| Jun 10, 1:31 PM CDT | Severe Thunderstorm Warning | LUB | Lynn | 44 min |
| Jun 10, 1:46 PM CDT | Severe Thunderstorm Warning | LUB | Kent, Stonewall | 44 min |
| Jun 10, 1:54 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Garza, Lubbock, Lynn | 40 min |
| Jun 10, 2:09 PM CDT | Severe Thunderstorm Warning | LUB | Garza | 37 min |
| Jun 10, 2:27 PM CDT | Areal Flood Advisory | LUB | Kent, Stonewall | 2 hr |
| Jun 10, 2:27 PM CDT | Severe Thunderstorm Warning | LUB | Kent, Stonewall | 48 min |
| Jun 10, 2:58 PM CDT | Severe Thunderstorm Warning | LUB | Stonewall | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.